How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 65548
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

Hi there, I stopped taking Venaflaxine early december and I

Customer Question

Hi there, I stopped taking Venaflaxine early december and I was on 150mg daily dose. I was perscribed them for anxiety whilst living in Australia. I returned to the UK in July and when I went to my local GP, he turned round and said that I should never have been perscribed them. I decided to come off them and I was on a '3 week' plan to come off them. I seemed fine throughout January however things seem to be really awful now. I do not experience anxiety as much however I have violent rages, hysterical crying fits, I can't focus or concentrate at times (and I am a professional), I struggle to eat, think things that aren't happening, get paranoia and insecure. I don't know whether this is withdrawals or I am ill and need mental help?
Submitted: 3 years ago.
Category: Medical
Expert:  DrRussMD replied 3 years ago.
Hello
It is not withdrawals beyond two weeks, however, you are not treating your initial problem at this point.

Have you had any therapy other than medications?
Customer: replied 3 years ago.


I have seen professionals regarding my anxiety however I have never suffered from major depression or been emotional. My anxiety was mild and I just use to worry. I did not have outbursts of anger or tears. I have also come off the contraceptive pill around the same time.

Expert:  DrRussMD replied 3 years ago.
OK
I would get cognitive behavioral therapy.

Receptor imbalance can last up to 6 months after coming off this type of drug.
I would also
Take magnesium, it is likely not to be optimal and will help with the anxiety.
Use tryptophan 1 gram at night and taurine 1 gram in the morning. These are often deficient amino acids and this should help with symptoms, as long as you are not also on the drugs.

Talk to your doctor about supervising you with this plan.

Also have your doctor check
thyroid function
adrenal function
sex hormone panel.


And routine labs.

Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.


Customer: replied 3 years ago.


thank you, I do not have anxiety anymore. I do notice this more around my menstrual cycle. I have never had depression where I haven't been able to see people or function, until the last 6 weeks. I was not this way before taking any medication and I was on Venaflaxine for 1 year. I had one GP appointment on my lunch break and I was put on these tablets. I still go to work and I still socialise. I did wonder if I also had PMDD as the symptoms are very similar. In the last 6 weeks my emotions have changed and this has been the timing of coming off Venaflaxine and my contraceptive pill.

Expert:  DrRussMD replied 3 years ago.
It is the same work up, and I would do that before considering starting back any medication.
Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.
Customer: replied 3 years ago.


sorry I did not understand your last message; what should I consider? I

Expert:  DrRussMD replied 3 years ago.
I would do everything I said in my answer before going back on drugs, which will leave you in the exact position you were in before you came off of them...make sense?
Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.
Customer: replied 3 years ago.


I shall indeed, thank you. I have a GP appointment on Wednesday morning. Could it be worse with the timing of coming off my contraceptive pill at the same time?


 


 

Expert:  DrRussMD replied 3 years ago.
Yes it can
And that also will take weeks to months to re balance.
Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.
Customer: replied 3 years ago.


I did have 2 violent outbursts in December when I had been drinking alcohol quite heavily whilst on Venaflaxine, can this have this effect?


 


 

Expert:  DrRussMD replied 3 years ago.
Yes it can.
and you should abstain from alcohol for the time being.


Please do not forget a positive rating.
Customer: replied 3 years ago.


is there any chance I could be bipolar? I just keep reading som many things. All I have been able to work out if the timing of coming off the Venaflaxine and contraceptive pills.

Expert:  DrRussMD replied 3 years ago.
OCD
Bipolar
Personality disorder
Anxiety with somatatization....
Other mood disorder.

All would be in the differential, but you would need proper testing and assessment.
Phd clinical psychologist or psychiatrist.


Please do not forget a positive rating.

Customer: replied 3 years ago.


Would I not have had these symptoms before if I had any of the above? The only symptom I had before was anxiety and mild.

Expert:  DrRussMD replied 3 years ago.
Yes.

Please do not forget a positive rating.